Hail, Covington
- When
- February 19, 5:17 AM CST
- Where
- Covington County, 0.91 mi SW of Collins Jaycee Arpt
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.640, -89.560
Heavy rain and thunderstorms developed as a frontal system stalled along the coast and a series of disturbances moved through the region. Some locations received 10 to over 15 inches of rain, resulting in significant flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Heavy rain and thunderstorms developed as a frontal system stalled along the coast and a series of disturbances moved through the region. Some locations received 10 to over 15 inches of rain, resulting in significant flooding. Some of the thunderstorms that developed produced damaging wind gusts and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 19, 4:34 AM CST, 43 minutes earlier.
Area Forecast Discussion
National Weather Service Jackson MS
434 AM CST Tue Feb 19 2019
.DISCUSSION...
Today and Tonight:
Heavy rainfall is expected across the northern portions of the
CWA today and tonight with a few severe storms possible across the
southern two thirds of the CWA after midnight. Local radars
showed light rain across much of our CWA early this morning which
was helping to moisten our airmass but our airmass remains rather
cool with temperatures ranging from the upper 30s north to upper
40s south. Our temperatures will warm through the day and continue
warming through tonight as a low pressure system moves into our
area. Early morning surface analysis had a large 1038mb high
sprawled across the southern Great Lakes region and a rather weak
1012mb surface low east of the south Texas coast. A shortwave
trough will track east today and move over the Southern Plains
tonight. This will support the western Gulf surface low tracking
north and deepening through tonight. WAA will strengthen today
over our region ahead of the surface low that is expected to move
over the western portions of our CWA after midnight tonight. This
increasing WAA will lead to more widespread rain across our CWA
but the focus of heaviest rainfall is expected to shift north
through the day. Our PWATs wl start out below an inch this morning
but gusty east to southeast low level winds and an 850mb wind
increasing to 50kts by afternoon will work to increase deep
moisture back into our region. It may take most of this evening
but, lower 60F surface dew points and inch and a half PWATs are
expected to move back into at least the southern half of our CWA
by midnight. As the surface low moves into our CWA after midnight
a few storms may become severe across the southern half of our
CWA. Damaging wind gusts look to be the main threat but quarter
size hail will be possible and a tornado or two cannot be ruled
out. Locally heavy rainfall will also accompany the storms that
will continue into Wednesday. /22/
Wednesday through Monday:
The marginal risk for severe thunderstorms will continue through
late morning and early afternoon on Wednesday, as the front pushes
east across our area. The daytime threat (after 6 AM), will be
mainly for areas along and east of Interstate 55, and south of a
line from roughly Carthage, MS to Scooba, MS. Forecast MLCAPE
values approaching 750-1000 J/kg ahead of the front during the
morning and early afternoon will support surface based convection,
and sufficient deep layer shear will be in place to keep
convection organized through the early afternoon as the line exits
our area. The main threat during the daytime will continue to be
damaging wind gusts and the possibility for a few tornadoes.
The threat for heavy rain will take a short break following the
cold front's passage on Wednesday, but as the front stalls out
along the Gulf Coast and begins to retreat northward Thursday into
Friday, chances for heavy rain return to our forecast area.
Currently expect highest rain totals from Thursday through Friday
to be centered over far northeast Louisiana, far southeast
Arkansas, and the MS Delta areas where an additional 1 to 2 inches
of rain could occur. Depending on how this first round or two of
heavy rain play out, these areas could see an additional flash
flood threat to round out the week.
Continued warm air advection Friday through Saturday will set the
stage for a warm and stormy Saturday for much of the forecast
area. Will continue to advertise a Slight risk areas north and
west of a line from near Natchez to Jackson to Starkville. Areas
to the south and east may still see some strong to severe
thunderstorms on Saturday, but forcing will be weaker as a passing
shortwave pulls away to the north. As this potential event is
still several days away, please stay tuned for updates to the
forecast. Convective rain rates could result in locally heavy
downpours, but at this time the Saturday system looks to move
through too quickly to result in any additional widespread
flooding concern in our area. /NF/
&&
.AVIATION...
06Z TAF discussion:
VFR conds were observed areawide at 06Z and VFR conds wl prevail
through 15Z Tue. Local radars showed -RA spreading across the se
half of the area. This -RA will become more widespread Tuesday and
Tuesday evening. After 15Z MVFR cigs are expected to prevail
lowering to IFR Tuesday evng. Gusty east winds of 18-22kts wl
develop across the area Tuesday and cont Tuesday evening. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 55 55 66 48 / 85 98 100 64
Meridian 55 55 70 53 / 64 80 100 84
Vicksburg 56 56 62 46 / 95 98 90 28
Hattiesburg 60 60 74 58 / 62 72 95 84
Natchez 58 58 63 49 / 84 95 92 57
Greenville 47 47 57 40 / 98 98 67 14
Greenwood 51 51 61 43 / 98 98 96 18
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch from noon CST today through Wednesday
afternoon for MSZ018-019-025>042.
LA...Flash Flood Watch from noon CST today through Wednesday
afternoon for LAZ007>009.
AR...Flash Flood Watch from noon CST today through Wednesday
afternoon for ARZ074-075.
&&
06/22Hazardous Weather Outlook National Weather Service Jackson MS 418 PM CST Mon Feb 18 2019 ARZ074-075-LAZ007>009-MSZ018-019-025>041-192230- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey- 418 PM CST Mon Feb 18 2019 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Tuesday FLOODING THREAT...Elevated TIMING...Tuesday Tuesday, areas of flash flooding are likely and some roads could be flooded or closed. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Isolated severe thunderstorms will be possible late Tuesday night through early Wednesday evening across mainly northeast Louisiana and portions of central and southern Mississippi. The primary hazard with any severe thunderstorms will be damaging wind gusts, but hail up to the size of quarters and a few tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/2.png) Multiple rounds of heavy rainfall will continue to produce a flash flooding, and also a river flooding, concern from Tuesday night through into the coming weekend as a frontal boundary meanders back and forth across the region. Rainfall totals will range from 4 to 7 inches with locally higher through the weekend for areas along and north of a Winnsboro to Yazoo City to Macon line. In areas to the south, rainfall amounts through the period will range from 2 to 4 inches with locally higher amounts possible. Many area rivers and streams will likely approach minor to moderate flood stages by late this week. (https://www.weather.gov/images/jan/graphicast/1.png) Another round of severe storms will be possible this Saturday through early Sunday, especially across portions of the Arklamiss Delta. This potential event is still many days away so many details could still change, so make sure to check back for updates. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday night through Wednesday and again this weekend. LAZ015-016-023>025-MSZ042>044-047-192230- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Yazoo-Madison MS- Leake-Warren- 418 PM CST Mon Feb 18 2019 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Tuesday FLOODING THREAT...Limited TIMING...Tuesday Tuesday, localized flash flooding is possible, particularly in low lying and urban areas. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Isolated severe thunderstorms will be possible late Tuesday night through early Wednesday evening across mainly northeast Louisiana and portions of central and southern Mississippi. The primary hazard with any severe thunderstorms will be damaging wind gusts, but hail up to the size of quarters and a few tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/2.png) Multiple rounds of heavy rainfall will continue to produce a flash flooding, and also a river flooding, concern from Tuesday night through into the coming weekend as a frontal boundary meanders back and forth across the region. Rainfall totals will range from 4 to 7 inches with locally higher through the weekend for areas along and north of a Winnsboro to Yazoo City to Macon line. In areas to the south, rainfall amounts through the period will range from 2 to 4 inches with locally higher amounts possible. Many area rivers and streams will likely approach minor to moderate flood stages by late this week. (https://www.weather.gov/images/jan/graphicast/1.png) Another round of severe storms will be possible this Saturday through early Sunday, especially across portions of the Arklamiss Delta. This potential event is still many days away so many details could still change, so make sure to check back for updates. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday night through Wednesday and again this weekend. LAZ026-MSZ045-046-048>066-072>074-192230- Concordia-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale- Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams- Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 418 PM CST Mon Feb 18 2019 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Tuesday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday night through Sunday Isolated severe thunderstorms will be possible late Tuesday night through early Wednesday evening across mainly northeast Louisiana and portions of central and southern Mississippi. The primary hazard with any severe thunderstorms will be damaging wind gusts, but hail up to the size of quarters and a few tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/2.png) Multiple rounds of heavy rainfall will continue to produce a flash flooding, and also a river flooding, concern from Tuesday night through into the coming weekend as a frontal boundary meanders back and forth across the region. Rainfall totals will range from 4 to 7 inches with locally higher through the weekend for areas along and north of a Winnsboro to Yazoo City to Macon line. In areas to the south, rainfall amounts through the period will range from 2 to 4 inches with locally higher amounts possible. Many area rivers and streams will likely approach minor to moderate flood stages by late this week. (https://www.weather.gov/images/jan/graphicast/1.png) Another round of severe storms will be possible this Saturday through early Sunday, especially across portions of the Arklamiss Delta. This potential event is still many days away so many details could still change, so make sure to check back for updates. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday night through Wednesday and again this weekend. 50 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The Jackson/Brandon,MS radar (KDGX), 82 km away, was scanning. The volume nearest the first event began at 11:14 UTC.
50 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Numerous streets were flooded in Eupora.
A resident on County Road 148 had to be rescued from her home due to flooding.
A mudslide occurred at the corner of Washington and College streets, near the Carroll Academy Gym.
There was flash flooding on Berry Road in Dancy.
Numerous roads were flooded.
Flash flooding occurred on Douglas Road near Avon Darlove Road.
There was minor street flooding in Indianola.
Several streets were flooded in Greenwood and Itta Bena.
A few roads were flooded and under water in North Carrollton and in the county.
Water covered a part of Pleasant Grove Road.
A tree was blown down on Brandon-Williamsburg Road.
Bolton Hill Road was under water.
A tree was blown down across County Road 558C.
Highway 540 near Highway 49 and at John Ayers Road was closed due to flooding.
Mt. Vernon Road was completely submerged under water.
Water covered the roadway south of the Winona Airport.
Portions of SCR 538 was closed due to flooding.
A driveway and culvert were flooded in Cato.
There was flash flooding on Spring Water Ranch, Ashley, McIntyre, and Diamond D. Lake Roads.
A tree was blown down across County Road 558, with a few small trees blown down across the county.
Highway 583 between Highway 84 and Holmesville Road was closed due to flooding in multiple locations.
Several roads were flooded in the northern part of the county. Portions of Highway 481 were flooded and briefly closed. There was flash flooding across Highway 541 between Highways 13 and 18.
Mississippi Highway 43 was closed between Highway 13 and 28 due to flooding over the roadway.
Flash flooding occurred on Highway 18 near Highway 43 and was temporarily closed by MDOT. Flash flooding also occurred on Oil Well Road and on Lib Vanderford Road. Several areas around Puckett were flooded, including a home that had water in it.
Water covered US Highway 49 between MS Highway 13 and East Street. Bedford Care Center also had to be evacuated due to flood waters in the building.
Water covered the roadway at US Highway 80 and Old Highway 80.
There was over Frog Level Road and the fairgrounds were flooded with water up to the cabin porches.
Front Street flooded with several inches of water over the road.
Water was over a part of Hughes Road.
Water was over a part of Willis Road.
Portions of Highway 37 were flooded.
Several streets were closed in Meridian due to water across them.
Multiple roads and three businesses were flooded in Quitman.
Several streets were closed due to flooding.
Streets were flooded in downtown Greenville.
Numerous roads were flooded, with a few closed. The bridge on Tie Plant was under water.
Several roads were flooded in Moorhead, with a few roads flooded in Indianola.
Numerous roads were flooded in Grenada and across the county. There were 3 water rescues performed between 6 and 8 am, and nearly a dozen homes flooded.
A few residents were being evacuated from Northport Circle Subdivision due to homes inundated by high water, with about 8-10 houses within this subdivision having water in the 1st lower levels. One house was also flooded in Itta Bena.
Several roads were flooded in Indianola. In Inverness, roughly 8 streets were flooded with 4 closed due to high water. In Moorhead, many roads were flooded along with 2 city blocks under water. A couple of homes were also threatened by flood water.
County Road 286 was closed due to high water. Mudslides occurred with debris across part of the road.
Several roads were flooded in town.
Mudslide debris was across County Road 186 and flooding occurred in the area as well.
Multiple roads were flooded across the central parts of the county.
Houses took on water at Carlisle Road and Point Harbor.
A large section of Highway 7 south of Holcomb was flooded and closed.
There was continued flooding across northern and southern portions of the county, with numerous roads flooded and several closed. The flooding was worse across northern portions of the county.
Most streets were at least partially flooded, with numerous cars stalled.
There was flooding across Mt. Vernon Road, and the road was closed.
Multiple roads were flooded in Montgomery County just outside of Duck Hill.
There was flooding across South Sapa Road, and the road was closed.
A vehicle was stuck with people inside near Lawrence Bridge Road, which resulted in a water rescue.
Numerous roads were flooded and many closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799108, 799109, 799110, 799111, 799112, 799113, 799114, 799378, 799377, 799208, 799209, 799369, 804257, 799370, 799436, 799210, 799373, 799368, 800379, 800376, 799371, 799437, 799438, 804276, 804277, 804278, 799739, 799379, 804279, 804280, 804283, 799372, 799375, 799376, 799374, 810497, 799729, 799736, 799728, 799727, and more.